# SDR CA000712013

- Difficulty date: June 21, 2000
- Submitted: January 19, 2001
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 7,869 hours
- Engine: Lyc LTIO540J2BD
- System (JASC): 2810 · Fuel Storage
- Part: Retainer
- Part number: 531035
- Condition: Separated
- Location: Fuel Cap
- Stage of operation: TO
- How discovered: O
- Nature of condition: D, K
- Precautionary procedure: A

## Discrepancy

(CAN)  WHEN THE AIRCRAFT WAS BEING REFUELED, THE GAS ATTENDANT HAD ROTATED THE GAS CAP TO REMOVE THE CAP. THIS ACTION IN TURN ROTATED THE RETAINER (P/N 531-035), CAUSING IT TO BECOME UNLOCKED FROM THE FILLER NECK. THE CAP WAS THEN PUT BACK ON AND LOCKED DOWN GIVING THE APPEARANCE OF BEING LOCKED. WHEN THE AIRCRAFT ROTATED ON TAKEOFF THE GAS CAP CAME OFF. THE RETAINER IS WHAT THE FUEL CAP LOCKS ONTO AND BECAUSE IT WAS NO LONGER LOCKED ONTO THE FILLER NECK THE CAP JUST FELL OFF. IT WAS LATER FOUND THAT THE LOCKS ON THE RETAINER HAD TO BE BENT DOWN MORE TO PROVIDE A MORE SUITABLE LOCK FOR THE RETAINER. THREE OF THE FUEL CAPS ON THE AIRCRAFT HAD THE SAME PROBLEM.
